Multifocal squamous cell carcinomas in an HIV-infected patient with a long-term voriconazole therapy
Brunel, Anne Sophiea; Fraisse, Thibauta; Lechiche, Catherinea; Pinzani, Véroniqueb; Mauboussin, Jean Marca; Sotto, Alberta
aInfectious Disease Department, University Hospital of Nîmes, Place du Professeur Robert Debré, Nimes, France
bRegional Centre of Pharmacology, University Hospital of Lapeyronie, 191 Avenue du doyen Gaston Giraud, Montpellier, France.
Received 1 December, 2007
Accepted 7 January, 2008
Correspondence to Dr Thibaut Fraisse, Service des maladies infectieuses et tropicales, CHU Nîmes, Place du Professeur Robert Debré, 30009 Nimes, France. Tel: +33 4 66 68 41 49; fax: +33 4 66 68 40 21; e-mail: firstname.lastname@example.org
Voriconazole is a second-generation azole antifungal agent used for the treatment of severe fungal infections. Adverse cutaneous reactions have been reported, including photosensitivity reactions. We report a case of multiple squamous cell carcinomas (SCCs) occurring after long-term voriconazole phototoxicity in an HIV-infected patient treated for oropharyngeal candidosis.
In 1994, during a Pneumocystis pneumonia, a 49-year-old white man was found to be HIV seropositive. The CD4 cell count was around 200/μl. Didanosine and zidovudine therapy was started. In 1996, the first episode of oropharyngeal candidosis (OPC) was treated by fluconazole (100 mg once daily, per os). Subsequently relapses of OPC required several short treatments by fluconazole.
From August 2001, CD4+ cell counts decreased below 100 cells/μl while viral load was over 100 000 copies/ml because of the failure of antiretroviral medications (viral mutations). In February 2002, the patient developed Kaposi sarcoma (tongue, skin), which was treated by liposomal doxorubicin. In April 2003, a severe OPC was improved by 3 weeks of intravenous fluconazole (400 mg once daily) followed by 4 months of oral fluconazole (200 mg once daily). In September 2003, oesophageal candidosis occurred. In October 2003, because of the failure of the fluconazole, voriconazole was introduced (200 mg twice daily, per os) allowing a remission of the oesophageal candidosis. The CD4+ cell count was 11 cells/μl and the viral load was 453 000 copies/ml in spite of a highly-active antiretroviral therapy (tenofovir, lamivudine, lopinavir/ritonavir, saquinavir and enfuvirtide). Six months later, the patient, Fitzpatrick skin phototype 1, presented an erythematous phototoxicity reaction affecting sun-exposed skin. In June 2004, as oesophageal candidosis relapsed and phototoxicity worsened, voriconazole was replaced by courses of liposomal amphothericin B (250 mg/course, once a month). The erythema ceased within 15 days of voriconazole withdrawal. In December 2004, voriconazole therapy was tried again (200 mg twice daily, per os) as Quincke's oedema occurred during an administration of amphotericin B. For 19 months, administration of voriconazole induced phototoxicity, which disappeared after each withdrawal of voriconazole. Finally, in October 2006, voriconazole was replaced by posaconazole. Phototoxicity stopped and never occurred again. Owing to the apparition of scab lesions (scalp, right ear, nose) (Fig. 1) since January 2007, a diagnosis of multifocal SCCs was suspected, and was confirmed by surgical biopsy. Surgical treatment was scheduled, but the patient died of cytomegalovirus systemic infection in May 2007 before the treatment of SCCs.
Voriconazole was approved in May 2002 by the Food and Drug Administration for the treatment of invasive aspergillosis and serious fungal infections [1,2]. The most common adverse effects were disturbances of vision (30% of patients), skin rashes (17.3%), and increased levels of hepatic enzymes (10%) [1,3]. Most of the skin rashes are usually mild, but severe reactions such as Stevens–Johnson syndrome or toxic epidermal necrolysis, have been occasionally reported [1,4]. Photoaging, erythema, cheilitis, exfoliative dermatitis, pseudoporphyria, discoid erythematous lesions, discoid lupus vulgaris and phototoxicity reactions have also been infrequently reported [1,3–9]. From 2002 to 2007, 68 dermatological side effects have been declared to the French Pharmacovigilance Database (FPD) including 29 phototoxicity reactions .
Our case was reported to the regional centre of FPD on 22 June 2007. The Naranjo imputability score of voriconazole during the outbreak of phototoxicity was six, corresponding to probable imputability . The mechanism of phototoxicity is unknown: voriconazole, via inhibition of cytochrome P450 pathway, could inhibit a step in the breakdown of all-trans retinol, leading to increased plasma retinoid levels (all-trans retinol and 13-cis retinol), as suggested by the occurrence of similar side effects of voriconazole and systemic retinoids . Another hypothesis is that voriconazole, or one of its by-products of metabolism, is able to elicit a phototoxic reaction [4,9].
The imputability of voriconazole in the development of SCCs is less evident. A prolonged voriconazole therapy causing phototoxicity has been already described in the rapid development of SCCs in a HIV-negative patient . However, the impact of immunosuppression, particularly HIV infection, needs to be discussed. For HIV-infected patients, risk factors for SCCs (sun exposure, skin phototype and family history of skin cancer) are the same as in the general population. SCCs usually appear on head and neck. The mean age is 49 years (versus 75 years usually) [11,12]. SCCs occur at each stage of HIV disease and degree of immunosuppression [11,13,14]. In the setting of HIV infection, they have potential for aggressive growth with rapidly growing tumours, high risk of local recurrence and metastasis . The morbidity and mortality are more dependent on the initial control of local and metastatic disease (surgery with radiation therapy) than on the level of immunosuppression or history of opportunistic infection .
It is important to prevent phototoxicity in mild phototype patients treated by voriconazole. A prolonged therapy should be avoided when phototoxicity appears because of the risk of aggressive multifocal SCCs in almost immunocompromised patients such as HIV-infected individuals.
1. Johnson LB, Kauffman CA. Voriconazole: a new triazole antifungal agent. Clin Infect Dis 2003; 36:630–637.
2. Jeu L, Piacenti FJ, Lyakhovetskiy AG, Fung HB. Voriconazole. Clin Ther 2003; 25:1321–1381.
3. Eiden C, Peyrière H, Cociglio M, Djezzar S, Hansel S, Blayac JP, et al
. Adverse effects of voriconazole: analysis of the French Pharmacovigilance database. Ann Pharmacother 2007; 41:755–763.
4. Denning DW, Ribaud P, Milpied M, Caillot D, Herbrecht R, Thiel E, et al
. Efficacy and safety of voriconazole in the treatment of acute invasive aspergillosis. Clin Infect Dis 2002; 34:563–571.
5. McCarthy KL, Playford EG, Looke DF, Whitby M. Severe photosensitivity causing multifocal squamous cell carcinomas secondary to prolonged voriconazole therapy. Clin Infect Dis 2007; 44:e55–e56.
6. Racette AJ, Roenigk HH, Hansen R, Mendelson D, Park A. Photoaging and phototoxicity from long-term voriconazole treatment in a fifteen-year-old girl. J Am Acad Dermatol 2005; 52(Suppl 1):S81–S85.
7. Auffret N, Janssen F, Chevalier P, Guillemain R, Amrein C, Le Beller C. Voriconazole photosensitivity: 7 cases. Ann Dermatol Venereol 2006; 133:330–332.
8. Denning DW, Griffiths CEM. Muco-cutaneous retinoid effects and facial erythema related to the novel triazole antifungal agent voriconazole. Clin Exp Dermatol 2001; 26:648–653.
9. Sharp MT, Horn TD. Pseudoporphyria induced by voriconazole. J Am Acad Dermatol 2005; 53(Suppl 2):341–345.
10. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30:239–245.
11. Maurer TA, Christian KV, Kerschmann RL, Berzin B, Palefsky JM, Payne D, et al
. Cutaneous squamous cell carcinoma in human immunodeficiency virus-infected patients. A study of epidemiologic risk factors, human papillomavirus, and p53 expression. Arch Dermatol 1997; 133:577–583.
12. Wilkins K, Turner R, Dolev JC, LeBoit PE, Berger TG, Maurer TA. Cutaneous malignancy and human immunodeficiency virus disease. J Am Acad Dermatol 2006; 54:189–206.
13. Goedert JJ, Cote TR, Virgo P, Scoppa SM, Kingma DW, Gail MH, et al
. Spectrum of AIDS-associated malignant disorders. Lancet 1998; 351:1833–1839.
14. Lobo DV, Chu P, Grekin RC, Berger TG. Nonmelanoma skin cancers and infection with the human immunodeficiency virus. Arch Dermatol 1992; 128:623–627.
15. Nguyen P, Vin-Christian K, Ming ME, Berger T. Aggressive squamous cell carcinomas in persons infected with the human immunodeficiency virus. Arch Dermatol 2002; 138:758–763.
© 2008 Lippincott Williams & Wilkins, Inc.
What does "Remember me" mean?
By checking this box, you'll stay logged in until you logout. You'll get easier access to your articles, collections,
media, and all your other content, even if you close your browser or shut down your
To protect your most sensitive data and activities (like changing your password),
we'll ask you to re-enter your password when you access these services.
What if I'm on a computer that I share with others?
If you're using a public computer or you share this computer with others, we recommend
that you uncheck the "Remember me" box.
Data is temporarily unavailable. Please try again soon.
Readers Of this Article Also Read